Heat, Adams
- When
- July 20, 12:00 PM CST to July 26, 8:00 PM CST
- Where
- Adams forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
The first significant heat wave of several years hit all of west central, southwest, and south central Illinois. Quincy hit 100 degrees or higher 4 times during the period and had a Heat Index reading of 121 degrees on July 23rd.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first significant heat wave of several years hit all of west central, southwest, and south central Illinois. Quincy hit 100 degrees or higher 4 times during the period and had a Heat Index reading of 121 degrees on July 23rd. The Metro East area of St. Louis saw temperatures top out at 100 or higher on 3 consecutive days, from 7/24 to 7/26. One death was officially attributed to the heat. A 73 year old man in Cahokia was found dead in his home on July 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 9:25 AM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 1025 AM CDT WED JUL 20 2005 .DISCUSSION... UPDATE THIS MORNING TO FOCUS ON THUNDERSTORM CHANCES THIS AFTERNOON AND THIS EVENING...AND START OF HEAT WAVE. ADDED LOW CHANCE POPS FOR TSTORMS THIS AFTERNOON AND EVENING GIVEN CURRENT CONVECTIVE DEVELOPMENT ACROSS SOUTHERN IOWA. CORFIDI VECTORS POINT TOWARD SOUTHWARD PROPOGATION OF CONVECTION INTO NORTHERN MISSOURI THIS AFTERNOON. SCATTERED THUNDERSTORM DEVELOPMENT IS ALSO EXPECTED ALONG AND SOUTH OF INTERSTATE 44/70 CORRIDOR IN MISSOURI AND ILLINOIS WHERE AIRMASS IS FORECAST TO BECOME MODERATELY UNSTABLE WITH LITTLE CONVECTIVE INHIBITION. APPEARS EXTENDED PERIOD OF DANGEROUS HEAT BEGINNING THURSDAY. HEAT INDICES WILL PUSH ADVISORY CRITERIA IN STL METRO TODAY AND LIKELY BE MET THROUGH THE UPCOMING WEEKEND. CONFERENCE CALL SCHEDULED WITH ALL MISSOURI NWS OFFICES EARLY THIS AFTERNOON TO DISCUSS POTENTIAL HEADLINES FOR REST OF WEEK AND THIS UPCOMING WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... ST LOUIS 95 77 96 77 / 30 30 20 20 QUINCY 96 74 94 72 / 30 30 30 20 COLUMBIA 96 75 96 74 / 30 30 10 10 JEFFERSON CITY 96 75 97 74 / 30 30 10 10 SALEM 91 73 94 74 / 30 30 30 20 FARMINGTON 91 72 94 74 / 30 30 20 10 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && CVKING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 600 AM CDT WED JUL 20 2005 ILZ058>060-064-065-069-070-095>097-MOZ018-019-211100- ADAMS IL-BOND IL-BROWN-CLINTON IL-FAYETTE IL-GREENE IL-KNOX-LEWIS- MACOUPIN IL-MARION IL-MONTGOMERY IL-PIKE IL- 600 AM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HOT AND HUMID CONDITIONS CAN ALSO BE EXPECTED THIS AFTERNOON WITH HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S AND HEAT INDICES AS HIGH AS 100. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING. HOT AND HUMID WEATHER WILL CONTINUE THROUGH THE PERIOD WITH DAYTIME HIGH TEMPERATURES IN THE 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ILZ098>100-MOZ026-027-034>036-041-042-047>052-059>064-211100- AUDRAIN-BOONE-CALHOUN IL-CALLAWAY-COLE-FRANKLIN-GASCONADE-JERSEY IL- LINCOLN-MADISON IL-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE- RALLS-SHELBY-ST CHARLES-ST LOUIS-ST LOUIS CITY-WARREN- 600 AM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST AND CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS CAN BE EXPECTED THIS AFTERNOON WITH HIGH TEMPERATURES IN THE MIDDLE 90S AND HEAT INDICES AS HIGH AS 100 TO 103. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. HOT AND HUMID WEATHER WILL CONTINUE THROUGH THE PERIOD WITH DAYTIME HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ILZ074-079-101-102-MOZ065-072>075-084-085-099-211100- CRAWFORD-IRON-JEFFERSON-MADISON-MONROE IL-RANDOLPH IL-REYNOLDS- ST CLAIR IL-ST FRANCOIS-STE GENEVIEVE-WASHINGTON-WASHINGTON IL- 600 AM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. HOT AND HUMID CONDITIONS CAN ALSO BE EXPECTED THIS AFTERNOON WITH HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S AND HEAT INDICES AS HIGH AS 100. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. HOT AND HUMID WEATHER WILL CONTINUE THROUGH THE PERIOD WITH DAYTIME HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. GKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1126 AM CDT WED JUL 20 2005 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-202100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY- CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL- IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON- MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY- MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS- SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS- ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL- INCLUDING THE CITIES OF...BELLEVILLE...BOWLING GREEN...CHESTER... COLUMBIA...EDWARDSVILLE...FARMINGTON...HANNIBAL... JEFFERSON CITY...LITCHFIELD...MEXICO...QUINCY...SALEM... ST CHARLES...ST LOUIS...UNION...VANDALIA 1126 AM CDT WED JUL 20 2005 ..HEAT INDICES CLIMBING ABOVE 100 DEGREES THIS AFTERNOON... TEMPERATURES WILL CONTINUE TO CLIMB INTO THE MID AND UPPER 90S THIS AFTERNOON. THIS HEAT COMBINED WITH HIGH RELATIVE HUMIDITIES WILL CAUSE HEAT INDEX READINGS TO RISE ABOVE 100 DEGREES THIS AFTERNOON AND EARLY THIS EVENING. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. LIMIT OUTDOOR ACTIVITIES...DRINK LOTS OF WATER OR OTHER NON-ALCOHOLIC AND CAFFEINE-FREE BEVERAGES. WEAR LIGHT COLORED/LIGHT WEIGHT CLOTHES...AND IF POSSIBLE SPEND MORE TIME IN AIR CONDITIONED OR WELL VENTILATED PLACES. CVKING
The national radar mosaic for the moment the first event began.
17 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Washington | 2005-07-25 | 73 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464558, 5464559, 5464560, 5464561, 5464562, 5464563, 5464564, 5464565, 5464566, 5464567, 5464568, 5464569, 5464570, 5464571, 5464572, 5464573, 5464574.